Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

My 11 year old with type 1 diabetes, is on an intensive insulin program of five shots a day, and has a HbA1c of 6%. However, there are some morning when readings are well over 200 mg/dl [ 11.1 mmol/L] even with normal bedtime (80 -100 mg/dl [4.4 -5.6 mmol/L] ) readings. The highs occur even when the 3 am sugar is normal (not rebound hyperglycemia ).

I am having trouble understanding why U would be given at dinner as opposed to bedtime. Is it to save having to give an extra bedtime injection? Given the onset time and peak of U, which would be better in controlling the dawn phenomenon, a dinner shot or a bedtime shot?


The timing of an evening dose of Ultralente insulin varies from provider to provider. It is important to give the Ultralente dose when it will individually benefit you most. The onset time and peak of Ultralente can change from person to person. You and your daughter might talk to her diabetes team about changing the timing of your dose to better help control your high mornings. You might also consider a bedtime shot of NPH or increasing the evening Ultralente dose to also meet this need. The pattern you are describing is called the dawn phenomenon.


[Editor's comment: Several additional thoughts:

  1. Congratulations to your daughter on such great overall control!
  2. Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System
  3. Ultralente has a very small peak, if any, and is usually not helpful in correcting the dawn phenomenon.
  4. Given the fact that the current regimen is intensive, I would urge consideration of using an insulin pump. Also please see: Is pumping for you?. The pump would allow for more flexibility in addressing this problem. If using a pump continuously is an issue, I suggest you explore the possibility of nighttime use. I know that the diabetes team at the childrens' hospital in your area has had success in this type of pump use.

Original posting 29 Dec 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.